Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Marquette, MI

April 28, 2004Houghton County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Apr 28, 2004, 11:21 PM EDT for Houghton County, Ontonagon County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2004, 11:21 PM EDT (03:21 UTC)
Expired
Apr 29, 2004, 12:00 AM EDT
In force
39 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Houghton County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 116 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 290321
SVRMQT
MIC061-131-290400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1120 PM EDT WED APR 28 2004

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN
  HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL MIDNIGHT EDT

* AT 1116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF SILVER CITY...OR 7 MILES
  SOUTHWEST OF ONTONAGON. THE STORM WAS MOVING EAST AT 55 MILES AN
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ONTONAGON AROUND 1125 PM EDT...
  WINONA AROUND 1145 PM EDT...
  DONKEN...TWIN LAKES AROUND 1150 PM EDT...
  TOIVOLA AROUND 1155 PM EDT...
  TAPIOLA...PAINESDALE AROUND MIDNIGHT EDT...

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70
MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR
STRUCTURAL DAMAGE.

$$

LAT...LON 4690 8954 4673 8948 4692 8840 4713 8840


WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:13 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 28, 10:13 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1013 PM EDT WED APR 28 2004

.DISCUSSION...
FCST CONCERN OVERNIGHT IS WHETHER CONVECTION WILL REACH WRN FCST
AREA.

SHARP COLD FRONT EXTENDS ACROSS MN FROM JUST E OF KINL TO ECNTRL SD.
LARGE AREA OF HEALTHY PRES RISES IS EXPANDING BEHIND THE FRONT WITH
VALUES OF 5-9MB/3HR...SUGGESTING FRONT WILL MAKE DECENT S AND E
PROGRESS AT LEAST FOR THE NEXT FEW HRS. NRLY WINDS ARE GUSTING IN
EXCESS OF 30KTS BEHIND FRONT. AHEAD OF THE FRONT...SHRA/TSRA MANAGED
TO DEVELOP IN NE MN WHERE SFC DWPTS HAD POOLED TO AROUND 50F WITH
TEMPS WELL INTO THE 80S BREAKING CAP.

RUC FCST SOUNDINGS OVER WRN UPPER MI SUGGEST PROHIBITIVE CIN WILL
LIKELY LOWER ENOUGH TO ALLOW SHRA/TSRA TO CLIP AREAS FROM KIWD TO
KCMX OVER THE NEXT COUPLE OF HRS. MOISTURE CONTINUES TO POOL JUST
AHEAD OF SHRA/TSRA WITH SFC DWPT UP TO 48F AT KIWD AND 55F AT KEGV
WHICH WILL LIKELY ALLOW CONVECTION TO PERSIST INTO WRN UPPER MI.
HOWEVER...DONT THINK SHRA WILL REACH FARTHER E THAN ABOUT LANSE AS
AIRMASS BECOMES INCREASINGLY CAPPED FARTHER E. IF MORE MOISTURE WAS
AVBL...STORMS WOULD BE OFF TO THE RACES WITH VERY STEEP MIDLEVEL
LAPSE RATES OF 8-9C/KM OVER THE AREA AND IMPRESSIVE LOW-LEVEL JET
UPWARDS OF 65KT OVERHEAD.

THOUGHT ABOUT BUMPING UP ARRIVAL TIME OF COLD FRONT OVER WRN UPPER
MI DUE TO IMPRESSIVE POST FRONTAL PRES RISES...BUT EXTRAPOLATION
BASED ON AFTN MOVEMENT SUGGESTS GOING TIMING IS ON TRACK (FRONT
REACHING WRN UPPER MI AROUND 09-10Z). LINEAR EXTRAPOLATION MAY
NOT BE THE BEST METHOD THOUGH WITH FRONT LIKELY ACCELERATING ATTM.
HOWEVER...00Z RUC DOES SUPPORT FRONTAL ARRIVAL AROUND 09-10Z.

&&

.PREV DISCUSSION...
DISCUSSION FOR THU THRU WED ISSUED AT 450 PM EDT.

FORECAST CONCERNS INCLUDE WX ASSOCIATED WITH FROPA EARLY THU...THEN
PCPN CHANCES (INCLUDING SNOW) THROUGH THE WEEKEND AS THIS FRONT LIES
UP SOMEWHERE ACROSS THE CENTRAL GREAT LAKES.

W/ LINGERING INSTABILITY...MAY VERY WELL SEE SOME TS ALONG AND JUST
BEHIND THE SFC FRONT TOMORROW. WILL THEN KEEP W/ LIKELY POPS IN THE
FRONTS WAKE AS THE AREA BECOMES UNDER FAVORABLE RRQ OF 100+KT H3
JET TO OUR NORTH. FRONT WILL SLOWLY SAG TOWARD THE CENTRAL GREAT
LAKES THU NIGHT. WHERE THIS FEATURE ENDS UP WILL BE CRITICAL TO FCST
THROUGH THE WEEKEND. AGAIN...HAVE SIDED WITH THE GFS (AND UKMET/
CANADIAN) WHICH KEEP THE FRONT FURTHEST NORTH...AS OPPOSED TO THE
ETA WHICH PUSHES THE FRONT TOWARD THE SOUTHERN LAKES BY FRI. THIS
SEEMS UNREALISTIC W/ FLOW ALF REMAINING OUT OF THE SW OVER THE NEXT
SEVERAL DAYS. TIMING OF SHORTWAVES W/IN THIS SW FLOW IS VERY TOUGH
TO DETERMINE NOW...BUT WOULD CERTAINLY EXPECT SOME BUCKLING OF THE
FRONT DURING THESE PERIODS. AGAIN...THE ETA DOESNT APPEAR TO SHOW
THIS WELL.

IN ANY EVENT...COOLER HIGH PRES BUILDS IN THU NIGHT...AND HAVE KEPT
W/ MENTION OF RA/SN OVERNIGHT OUT WEST...THOUGH CHANCES WILL NOT BE
GOOD AS AMS SHOULD DRY CONSIDERABLY BY THEN. AMS DRIES FURTHER INTO
FRI...PUSHING LOW CHC POPS TO OUR SERN TIER ONLY...THEN NEXT
SHORTWAVE APPROACHES FROM THE SW BY LATE FRI. FRI NIGHT THRU SAT
NIGHT...WILL HAVE LIKELY POPS IN THE S AND E...AGAIN W/ UNCERTAINTY
REGARDING THE EXACT LOCATION OF THE SFC BOUNDARY AND TIMING OF
SHORTWAVES COMING OUT A DEEPENING UPR TROF IN THE PLAINS. LOWER POPS
WILL EXIST IN THE DRIER AIR TO THE NW...W/ A N TO NE FLOW PERSISTING
THROUGH THE PERIOD.

BY LATE SAT INTO SUN...BIG QUESTION WILL BE HOW MUCH PHASING WILL
OCCUR BETWEEN THE NRN AND SRN BRANCHES. WILL AVOID THE 12Z GFS RUN
WHICH SHOWS A CLOSED LOW DEVELOPING OVER THE UPR LAKES SUN INTO
MON...WITH ENOUGH COLD AIR (H8 TEMPS WELL BELOW ZERO) TO SUPPORT
SOME SIGNIFICANT WET SNOW IN THE WESTERN U P. AS WAS THE CASE
YESTERDAY...THIS IS THE OUTLIER...BUT WILL NEED TO BE WATCHED AS ALL
MODELS SHOW A HIGH AMPLITUDE RIDGE ALONG THE PAC COAST. HAVE KEPT
WITH THE GOING FORECAST OF AN OPEN WAVE AND DIMINISHING RA/SN BY
LATE SUN AS THE RIDGE BUILDS IN FROM THE NW. IN ALL...AFTER SUCH A
WARM DAY TODAY...WILL SEE A PERIOD OF WELL BELOW NORMAL TEMPS
THROUGH THE WEEKEND.

THE REMAINDER OF THE EXTENDED LARGELY DEPENDS ON HOW THIS WEEKENDS
SYSTEM WORKS OUT. WITHOUT STRONG SUPPORT TO CHANGE ANYTHING ONE WAY
OR ANOTHER...WILL KEEP W/ THE GOING FCST OF CHC PCPN MON WITH THE
NEXT CLIPPER...THEN DRY AND STILL SOMEWHAT COOL TUE. THOUGH THE
LATEST UKMET AND CANADIAN RUNS SUPPORT SOMETHING LIKE THIS...THEIR
TIMING VARIES QUITE A BIT. THE ECMWF AND 00/12Z GFS RUNS DRIVE A
WARM FRONT TO OUR N BY TUE...WHICH SEEMS LEAST PLAUSIBLE CONSIDERING
THE PACIFIC RIDGE. FOR NOW HAVE SIDED WITH THE 06Z GFS RUN...WHICH
SHOWED A CLIPPER MON AND RETURN TO N TO E FLOW TUE WITH BUILDING
HIGH PRES IN ITS WAKE. AM MORE CONFIDENT IN WARMING THINGS INTO WED
AS A TROF DIGS INTO THE WESTERN U S AND HEIGHTS BUILD OVER THE GREAT
LAKES...BUT THE MON/TUE TIME FRAME IS TRICKY AT THIS POINT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROLFSON (DISCUSSION)
JKL (PREV DISCUSSION)
Hazardous weather outlook, Apr 28, 5:07 PM EDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
507 PM EDT WED APR 28 2004

MIZ001>007-009>014-084-085-291200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
507 PM EDT WED APR 28 2004

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT OVER FAR WESTERN
UPPER MICHIGAN...THEN ACROSS ALL OF WESTERN AND CENTRAL UPPER
MICHIGAN THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:23 PM EDTSpecial Marine WarningMQT52 min
Apr 28, 10:38 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon37 min
Apr 28, 11:23 PM EDTSpecial Marine WarningMQT82 min
Apr 29, 12:06 AM EDTSpecial Marine WarningMQT54 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.